Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 247, NWS Morristown, TN

June 11, 20115 counties in Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 11, 2011, 4:01 PM EDT for 5 counties in Tennessee; Cherokee County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2011, 4:01 PM EDT (20:01 UTC)
Expired
Jun 11, 2011, 4:45 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Blount County, TN, Loudon County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 109 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:15 PM EDTTSTM WND DMGMadisonville, TNSEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

522 
WUUS54 KMRX 112001
SVRMRX
NCC039-TNC009-105-107-123-139-112045-
/O.NEW.KMRX.SV.W.0247.110611T2001Z-110611T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 PM EDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  BLOUNT COUNTY IN EAST TENNESSEE...
  LOUDON COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...

* UNTIL 445 PM EDT

* AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MADISONVILLE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  VONORE...TELLICO PLAINS...TARIFFVILLE...COKER CREEK...CITICO
  BEACH...TALASSEE...CITICO...VIOLET...HIAWASSE DAM AND UNAKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3537 8462 3573 8435 3550 8389 3547 8392
      3545 8397 3541 8401 3537 8400 3535 8403
      3531 8403 3528 8400 3523 8400 3510 8418
TIME...MOT...LOC 2001Z 292DEG 22KT 3550 8431

$$

GH
1 follow-up statement
722 
WWUS54 KMRX 112026
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 PM EDT SAT JUN 11 2011

NCC039-TNC009-105-107-123-139-112045-
/O.CON.KMRX.SV.W.0247.000000T0000Z-110611T2045Z/
CHEROKEE NC-LOUDON TN-MCMINN TN-MONROE TN-BLOUNT TN-POLK TN-
426 PM EDT SAT JUN 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR POLK...BLOUNT...MONROE...MCMINN...LOUDON AND CHEROKEE COUNTIES...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TARIFFVILLE...OR 7 MILES SOUTHEAST OF MADISONVILLE...
MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  TARIFFVILLE...COKER CREEK...CITICO BEACH...CITICO...TALASSEE...
  UNAKA...VIOLET AND HIAWASSE DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3537 8462 3573 8435 3550 8389 3547 8392
      3545 8397 3541 8401 3537 8400 3535 8403
      3531 8403 3528 8400 3523 8400 3510 8418
TIME...MOT...LOC 2025Z 295DEG 15KT 3547 8424

$$

LCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:41 PM EDT, 20 minutes earlier.

Area forecast discussion, Jun 11, 3:41 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT SAT JUN 11 2011

.SHORT TERM (TONIGHT THROUGH SUNDAY)...CONVECTION FIRING SOUTHERN
AREAS FIRST AS CONVECTIVE TEMPS HIT THERE EARLIER. NORTHERN AREAS
NOW STARTING AS WELL. LOOKING UPSTREAM... WOULD EXPECT STORMS IN
CENTRAL KY TO MAKE THEIR WAY TOWARD AREA...STILL LOOKING MORE
FAVORABLE ACROSS THE NORTH VERSUS SOUTH...SO WILL KEEP HIGHER POPS
THERE. JUST ENOUGH STEERING FLOW AND COLD-POOL OUTFLOW TO KEEP
CELLS MOVING...RATHER THAN SITTING AND FLOODING.

OVERNIGHT THERE IS SOME ELEVATED INSTABILITY...BUT INFLOW TO
CONVECTION SHOULD BE WEAK...SO OVERALL WOULD EXPECT TO SEE STORMS
SLOWLY DIE-OFF DURING THE EVENING.

DIFFICULT TO DISCERN FRONTAL BOUNDARY FOR SUNDAY...LOOKS LIKE SOME
SURFACE BOUNDARIES AHEAD OF THE FRONT WILL TAKE BEST POP CHANCES
SOUTH AND EAST OF AREA...BUT IT LOOKS LIKE ACTUAL FRONT MAY NOT EXIT
THE AREA UNTIL LATE SUNDAY...SO WILL KEEP IN POPS IN APPROPRIATE
AREAS ALONG AND AHEAD OF THE FRONT.

WENT VERY CLOSE TO TEMPERATURE GUIDANCE IN BOTH PERIODS.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...DRIER WEATHER ENTERING
THE AREA SO ACTIVITY SHOULD BE ISOLATED ON MONDAY. A SHORTWAVE
TRACKING THROUGH THE AREA BRINGING A CHANCE FOR THUNDERSTORMS ON
TUESDAY AND WEDNESDAY.  ANOTHER FRONT IS EXPECTED TO ENTER THE AREA
ON THURSDAY AND LINGERS INTO SATURDAY. WILL CONTINUE THE CHANCE POPS
GOING FOR THE REST OF THE PERIOD. ABOVE NORMAL TEMPERATURES EXPECTED
MOST OF THE PERIOD. STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  93  65  92  63 /  30  30  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  90  62  87  62 /  40  30  10  10  10
OAK RIDGE, TN                       66  89  62  87  63 /  40  30  10  10  10
TRI CITIES AIRPORT, TN              62  87  56  83  54 /  50  30  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GM/GH
Hazardous weather outlook, Jun 11, 11:12 AM EDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1112 AM EDT SAT JUN 11 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121515-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1112 AM EDT SAT JUN 11 2011 /1012 AM CDT SAT JUN 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...WITH MORE
COVERAGE OVER THE NORTHERN AREAS...AND ONLY ISOLATED TO SCATTERED
STORMS OVER THE SOUTH. SOME STORMS MAY LINGER OVERNIGHT AS A WEAK
COLD FRONT DROPS SOUTHEAST INTO THE REGION.

A FEW ISOLATED SEVERE STORMS ARE POSSIBLE OVER THE NORTHERN AREAS
THIS AFTERNOON INTO THE EARLY EVENING. MOST OF THE STORMS ACROSS
THE SOUTHERN SECTIONS WILL BE BRIEF AND NOT AS STRONG OVERALL.

THE SEVERE WEATHER THREAT WILL MAINLY BE DAMAGING THUNDERSTORM OUTFLOW
WINDS. FOR HAIL SIZE...A FEW OF THE STRONGEST STORMS IN THE NORTH
MAY APPROACH QUARTER-SIZED HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE SEASONAL TEMPERATURES AND MOSTLY DRY WEATHER WILL RETURN FROM
SUNDAY THROUGH TUESDAY...BEHIND PASSAGE OF THE COLD FRONT ON
SUNDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN FROM WEDNESDAY THROUGH
FRIDAY...WITH THE POTENTIAL FOR A FEW STRONG TO MARGINALLY SEVERE
STORMS IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY OVER SOME PARTS OF
NORTHEAST TENNESSEE AND SOUTHWESTERN VIRGINIA THIS AFTERNOON AND
EVENING.

GM

In the hours before

Local storm report, Jun 11, 2:59 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
06/11/2011                   RHEA               TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE SOUTHERN HALF OF THE
            COUNTY...ESPECIALLY AROUND DAYTON AND EVENSVILLE.
            REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 11, 3:12 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
312 PM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
06/11/2011                   MARION             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON COBURN ROAD AND HIGHLAND AVENUE.
            REPORTED BY DISPATCH.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:20 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Sequatchie40 min
Jun 11, 2:01 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion29 min
Jun 11, 2:15 PM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea and 1 more45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.